Colorado, 2017High Wind in Colorado, December 8, 2017
December 8, 2017 · NWS BOU · 2 events in 2 counties and zones
Strong northwest winds occurred near the Cheyenne and Palmer Ridges. Peak wind reports included: 63 mph at Hugo, 61 mph, 6 miles southwest of Carr and 3 miles south of Cedar Point; 59 mph, 7 miles north of Rockport; with 58 mph at Limon Municipal Airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds occurred near the Cheyenne and Palmer Ridges. Peak wind reports included: 63 mph at Hugo, 61 mph, 6 miles southwest of Carr and 3 miles south of Cedar Point; 59 mph, 7 miles north of Rockport; with 58 mph at Limon Municipal Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 8, 3:10 AM MST, 6 hours 22 minutes earlier.
Area forecast discussion, Dec 8, 3:10 AM MST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
310 AM MST Fri Dec 8 2017
.SHORT TERM...(Today and tonight)
Issued at 310 AM MST Fri Dec 8 2017
North-Northeast flow aloft will prevail today around the upper
level ridge over western North America. Looking upstream, appears
there will be enough moisture for mostly cloudy to partly cloudy
skies for today. Light snow/flurries are occurring over parts of
the foothills and mountains. Have this ending mid morning as drier
air works its way into the state. Any additional accumulation
should be light and less than an inch.
Winds are already gusting to 40 knots across eastern Wyoming and
western Nebraska. These winds will spread into the area this
morning. Gusts to around 50 mph are expected this morning and
early afternoon over the eastern plains. Localized gusts close to
60 mph will be possible over downslope favored area along the
Cheyenne Ridge and Palmer Divide. Warm air advection is already
occurring and will continue today. Highs will climb into the 50s
for most of northeast Colorado.
.LONG TERM...(Saturday through Thursday)
Issued at 310 AM MST Fri Dec 8 2017
Few changes noted in the 00z and 06z/Fri model runs. Large
blocking ridge pattern will remain the dominate weather maker
across the western CONUS for the foreseeable future. Colorado on
the east side of this ridge will also remain under a moderately
strong northwesterly flow aloft. Weak to moderate subsidence
contributing to drying and warming aloft and a west-to-east cross
state pressure gradient will keep precip chances near zero and a
low-level downslope flow off the Front Range. However, around the
middle of next week, both the GFS and ECMWF show the Great Basin
ridge retreating westward, enough to allow a weak Alberta clipper
system to race across nern Colorado sometime on Wednesday. Do not
see much in the way of moisture with it, though enough cool air
and gusty nwly winds to drop temperatures by about 5 deg f on
Wednesday and another 5-8 deg F on Thursday. Thursday also looks
pretty windy, esply acrs the northeast corner of the state in the
vicinity of a tight baroclinic zone sitting just east of the area.
Otherwise, temperature readings should remain above average
through the entire period, with warmest readings on Sunday and
Tuesday when highs on the plains should again manage to reach the
lower 60s. Normal highs for nern Colorado this time of year
average in the low to mid 40s, with high country highs running
anywhere from the mid teens near timberline to mid 30s on the
alpine basin floors.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 310 AM MST Fri Dec 8 2017
Expect mid and high clouds to continue to stream across the area
today. Ceilings in the Denver area will remain above 8000 feet.
Gusty north-northwest winds will develop around 16Z. Gusts to 30
knots will be possible at KDEN and KAPA through late afternoon,
23Z. For tonight, skies will clear and winds will become a normal
southerly drainage direction at KDEN and KAPA early in the
evening, 03-04Z.
&&
.FIRE WEATHER...
Issued at 310 AM MST Fri Dec 8 2017
Strong northerly winds with gusts to 50 mph over eastern Colorado
will prevail this morning and early afternoon. Relative
humidities are expected to fall into the teens this afternoon with
values slowing increasing to the east. Will continue with the Red
Flag Warning for much of the eastern plains today.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 5 PM MST this
afternoon for COZ238-241>249.
&&
SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Meier
FIRE WEATHER...Meier
Hazardous weather outlook, Dec 8, 3:36 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
336 AM MST Fri Dec 8 2017
COZ030>051-091330-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
336 AM MST Fri Dec 8 2017
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Gusty northerly winds will spread across the area this morning
and continue through the day. Gust to 50 mph are expected over the
eastern plains. In addition to the windy conditions, relative
humidities will fall into the teens late this morning. This will
elevate the fire danger today.
Light snow in the mountains will end by mid morning. Any
additional snowfall is expected to be less than an inch. A few
mountain roads may be slippery this morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
It will stay dry and seasonably warm through the middle of next
week with temperatures running several degrees above average.
Gusty winds on the plains at times will keep the rangeland fire
danger moderate to high. A large ridge of high pressure anchored
over the Intermountain West will be responsible for the status-
quo in the weather pattern affecting Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Meier/Baker
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- December 8, 9:32 AM MST to 11:44 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- December 8, 9:32 AM MST to 11:44 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, December 8 to 9, 2017$95,000 · 10 events
- Winter Storm and Winter Weather in Georgia, December 8 to 9, 201752 events
- Damaging Wind in Florida, December 8, 2017$50,000 · 1 event
- Winter Storm in Alabama, December 8 to 9, 201729 events
- Winter Weather in Virginia, December 8 to 9, 201720 events
- Winter Storm in Virginia, December 8 to 9, 201718 events
- Winter Weather in Louisiana, December 8, 201717 events
- Winter Weather and Astronomical Low Tide in New Jersey, December 8 to 9, 201716 events
- Winter Storm and Winter Weather in Maryland, December 8 to 9, 201715 events
- Heavy Snow and Winter Weather in Alabama, December 8 to 9, 201714 events
- Winter Storm in North Carolina, December 8 to 9, 201712 events
- Heavy Snow in North Carolina, December 8 to 9, 201710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730714, 730715.